FDA tackles acetaminophen and liver toxicity

By Juleah Joseph and Annie Hayashi

What’s the link between acetaminophen and liver disease? According to the U.S. Centers for Disease Control and Prevention, acetaminophen was the most common cause of acute liver failure in 2007. Additionally, almost half of unintentional acetaminophen-related deaths were caused by an over-the-counter (OTC)acetaminophen product (Fig.1).

As a result, the U.S. Food and Drug Administration (FDA) recently convened an expert advisory panel to discuss and vote on possible solutions to address liver injury related to the use of acetaminophen—also known as N-acetyl-para-aminophenol (APAP)—in OTC and prescription products.

This content is only available to members of the AAOS.

Please log in using the link at the top right corner of this page to access your exclusive AAOS member content.

Not a member? Become a member!

Advertisements


Advertisement